Heavy Snow, Central Panhandle Mountains
- When
- January 2, 4:00 PM PST to January 3, 4:00 PM PST
- Where
- Central Panhandle Mountains forecast zone
- Reported by
- Public
- Coordinates
- 47.265, -116.491 (the zone’s center; the record gives no point)
Heavy snow fell across the higher elevations of the Central Panhandle Mountains, with Lookout Pass measuring 18 inches of snow.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
Heavy snow fell across the higher elevations of the Central Panhandle Mountains, with Lookout Pass measuring 18 inches of snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 2, 3:43 PM PST, 17 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
343 PM PST TUE JAN 2 2007
.SYNOPSIS...A SERIES OF PACIFIC WEATHER SYSTEMS WILL TRACK ACROSS
THE REGION THROUGH WEDNESDAY BRINGING UNSETTLED CONDITIONS TO THE
AREA.
&&
.DISCUSSION...
TONIGHT...STRONG FETCH OF PACIFIC MOISTURE POINTED AT THE
NORTHWEST THIS AFTERNOON HAS FINALLY BEGUN TO SLINK SOUTHWARD OUT
OF BRITISH COLUMBIA TOWARD THE NORTHERN PORTIONS OF THE CWA. GFS
PICKS UP ON THIS WITH A LONG FETCH OF HIGH MIXING RATIO VALUES
FROM THE CENTRAL PACIFIC ALL THE WAY TOWARD OUR NORTHERN CWA AT
THE MOMENT. WITH TIME...THIS SAGS SOUTHWARD. ADDITIONALLY...STRONG
FLOW AT 850 MB IS PUSHING TOWARD THE CWA AND THROUGH THE COLUMBIA
GORGE. PRECIPITATION HAS BROKEN OUT AGAIN THIS AFTERNOON IN THE
OKANOGAN VALLEY AND OKANOGAN HIGHLANDS ON THE NOSE OF THE 850 MB
FLOW IN AN AREA OF VERY STRONG LOW LEVEL CONVERGENCE. AS FLOW
VEERS FROM SOUTHERLY TO SOUTHWESTERLY EARLY THIS EVENING...EXPECT
CONVERGENCE TO BE MAXIMIZED IN THE NORTHEAST MOUNTAINS AND
NORTHERN PANHANDLE. WITH STRONG FORCING FROM THE LOW LEVELS...GOOD
MOISTURE FLOW...AND THE ADDITION OF UPPER DIVERGENCE FROM THE LEFT
EXIT OF A STRONG PACIFIC JET...LIFT WILL BE MAXIMIZED IN THIS
VICINITY. ADDITIONALLY..STRONG ISNTROPIC ASCENT ADVERTISED IN THE
295-305K LAYER FOR THE SAME LOCATIONS. TEMPERATURES IN THE
NORTHEASTERN CWA WERE SLOWER TO RISE TODAY AS WELL...AND AS A
RESULT SNOW LEVELS DID NOT QUITE REACH AS HIGH LEVELS AS EXPECTED.
WITH STRONG MOISTURE AND LIFT...HEAVY MOUNTAIN SNOWS ARE LIKELY TO
REDEVELOP THIS EVENING AND OVERNIGHT IN THESE AREAS.
SIMILARLY...FOR THE CENTRAL PANHANDLE MOUNTAINS...AS FLOW GOES
MORE WEST-SOUTHWESTERLY TO WESTERLY...CONVERGENCE BEGINS TO BE
MAXIMIZED IN THIS AREA. A SIMILAR SETUP AND SNOW LEVELS NOT QUITE
AS HIGH AS EXPECTED BY A REPORT FROM SCHWEITZER AND A FEW OTHER
LOCATIONS...PLUS WITH THE FACT THAT SNOW LEVELS ARE FORECAST TO
FALL A BIT OVERNIGHT BY GFS SOUNDINGS...EXPECT HEAVY MOUNTAIN
SNOWFALL TO DEVELOP. HEAVIEST ACCUMULATIONS WILL GENERALLY BE NEAR
OR ABOVE 4500 FEET...WITH SNOW ACCUMULATION POSSIBLE DOWN TO 4000
FEET.
PRECIPITATION TYPES OVER THE BASIN...WATERVILLE PLATEAU...
WENATCHEE AREA...OKANOGAN VALLEY...AND CASCADE VALLEYS HAVE BEEN A
SIGNIFICANT PROBLEM ALL DAY. WITH CURRENT PRECIPITATION SHIELD
MOVING INTO THE SAME AREA...AND WITH OMAK AND WENATCHEE STILL
REPORTING TEMPERATURES BELOW FREEZING...BUT THE MAJORITY OF
STATIONS GENERALLY AT OR ABOVE FREEZING...HAVE DECIDED AGAINST
ISSUING ADVISORIES FOR FREEZING RAIN. AREAS OF FREEZING RAIN WILL
STILL BE LIKELY THROUGH THE EARLY EVENING FOR AREAS IN THE
CASCADES VALLEYS...AROUND WENATCHEE...AND IN THE OKANOGAN
VALLEY...BUT THEY WILL BE RATHER LOCALIZED. WITH COLD AIR
CONTINUING TO ERODE...DID NOT SEE THE VALUE IN RE-ISSUING
ADVISORIES.
WINDS FOR THIS EVENING AND OVERNIGHT APPROACH OR EXCEED 50 KTS AT
850 MB. WITH FREQUENT GUSTS ALREADY REPORTED TO 30 KTS AND MORE AT
SEVERAL LOCATIONS...THE IDEA OF A WIND ADVISORY WAS TOYED WITH FOR
SPOKANE AND THE PALOUSE. SOUNDINGS SUPPORT BETTER MIXING DOWN FROM
ALOFT AS CONTINUALLY ERODING LOW-LEVEL INVERSIONS ARE
DEPICTED...HOWEVER GIVEN TEMPERATURES WEVE SEEN REALIZED IN THE
LOW 50S IN MUCH OF THE SPOKANE AREA...BELIEVE THE INVERSION REALLY
HAS ALREADY BEEN MIXED OUT. SO ALTHOUGH MODELS DEPICT EVEN BETTER
MIXING LATER IN THE EVENING...CANNOT REALLY SEE IT OCCURRING.
ADDITIONALLY...FLOW AT 850 MB STARTS TO WEAKEN TOWARD 06Z OVER THE
AREA...SO GIVEN THE FACT THAT WE HAVE NOT REACHED WIND ADVISORY
CRITERIA TO THIS POINT ANYWHERE...DO NOT BELIEVE IT IS LIKELY TO
OCCUR IN A WIDESPREAD FASHION THIS EVENING. /FRIES
WEDNESDAY THROUGH THURSDAY NIGHT...MOISTURE CONNECTION/BAROCLINIC
BAND WELL RESOLVED IN AMSU PRECIPITABLE WATER IMAGERY CONTINUING TO
FEED MOISTURE INTO EASTERN WASHINGTON AND NORTHERN IDAHO SHOWS ITS
SLOW EXIT BY SAGGING TO THE SOUTH AND EAST AND AWAY FROM THE FORECAST
AREA WEDNESDAY...HOWEVER IT LINGERS LONG ENOUGH TO CONTINUE WINTER
STORM WARNING FOR CENTRAL PANHANDLE MOUNTAINS INTO WEDNESDAY
MORNING. SNOW LEVELS ARE EXPECTED TO REMAIN HIGH ENOUGH TO
NOT HIGHLIGHT THE BLUE MOUNTAINS OR CAMAS PRAIRIE AS MOST OF THE
PRECIPITATION IS EXPECTED TO FALL AS RAIN. WEDNESDAY INTO THURSDAY A
POST FRONTAL CONDITIONALLY UNSTABLE AIRMASS ENHANCED WITH A SOUTHWEST
FLOW WORKS ITS WAY INTO EASTERN WASHINGTON AND NORTHERN IDAHO. THIS
WILL FAVORS MORE OROGRAPHICALLY INCLINED AREAS TO HOLD ONTO PROLONGED
SHOWERY PRECIP WHILE POPS DECREASE TO SHOW A RAIN-SHADOW OF SORTS IN
THE LEE OF THE CASCADE AS MOST COLD AIR THAT WAS DAMMED IN PLACE WITH
TODAYS WEATHER SYSTEM ENTRANCE WILL BE ERODED AND WORKED OUT OF MOST
LOCATIONS BY THEN. HINT OF WEAK AND UNSETTLED SHORTWAVE THURSDAY
NIGHT ALLOWS FOR POPS TO DECREASE FURTHER...ENOUGH TO DRY OUT A LARGE
PORTION OF THE LOWLANDS EAST OF THE CASCADE CREST...HOWEVER 700-500MB
LAPSE RATES REMAIN UNSTABLE ENOUGH TO SUPPORT CONTINUED DEPICTION OF
HIGHER PRECIPITATION CHANCE OVER THE MORE OROGRAPHICALLY FAVORED
AREAS. FORECAST TEMPERATURES SHOW A SLOW COOLING TREND AS THE EARLIER
DISCUSSED MOISTURE CONNECTION/BAROCLINIC BAND/ JET...WHATEVER
NOMENCLATURE YOU CHOSE TO REFER TO FEATURE...SAGS SOUTHEAST AND AWAY
FROM THE AREA AND THE AIRMASS OVERHEAD IS REPLACED WITH THE COOLER
CONDITIONALLY UNSTABLE ONE AND IS WELL RESOLVED WITH OVERNIGHT LOWS
DEPICTING THE TREND THE BEST GOING INTO THURSDAY NIGHT.
FRIDAY THROUGH TUESDAY...MODELS IN PRETTY GOOD AGREEMENT THROUGH
THE EXTENDED PERIOD. THE PATTERN REMAINS FAIRLY PROGRESSIVE
THROUGH THE ENTIRE FORECAST WITH NOT A DEFINITE DRY PERIOD TO SPEAK OF.
WE REMAIN IN THE PROXIMITY OF A STRONG UPPER LEVEL JET WITH A
SERIES OF WAVES MOVING INTO THE AREA. LOW LEVEL FLOW IS GENERALLY
COMING FROM THE SOUTHWEST...WITH THE MID AND UPPER LEVELS RANGING
FROM SOUTHWEST TO NORTHWEST. MAIN FORECAST CHANGE WAS TO INCREASE
BOTH QPF AND WINDS. GIVEN THE WESTERLY COMPONET TO THE WINDS...THE
CASCADE CREST AND MOUNTAINS OF NORTH IDAHO WILL BE VERY SUSCEPTIBLE
TO HIGH AMOUNTS OF LIQUID PRECIPITATION. THE 850 MB TEMPS SUGGEST
MOST PRECIPITATION WILL FALL AS SNOW...EXCEPT FOR THE
BASIN...PARTS OF THE PALOUSE AND THE LEWISTON AREA WHERE THEY WILL
SEE PERIODS OF RAIN. TEMPERATURES WILL GENERALLY REMAIN AROUND
AVERAGE FOR THIS TIME OF THE YEAR. /KOCH
&&
.AVIATION...
MVFR TO IFR VIS WITH MVFR CIGS REMAIN ACROSS THE VALLEYS OF THE
EAST SLOPES. WIDESPREAD RA AND SN...WITH POCKETS OF EVENING -FZRA
IN THE EAST SLOPE VALLEYS WILL OCCUR OVERNIGHT PRODUCING MVFR/IFR CIGS AND
VIS MOST LOCATIONS.
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 34 37 30 32 22 30 / 80 30 30 20 20 50
COEUR DALENE 34 38 29 33 23 30 / 80 30 40 30 20 60
PULLMAN 36 41 31 35 25 32 / 60 60 60 20 20 40
LEWISTON 41 46 34 40 28 37 / 60 60 70 20 20 30
COLVILLE 33 36 27 31 20 28 / 100 20 30 30 20 60
SANDPOINT 33 36 29 33 23 29 / 100 50 40 30 20 60
KELLOGG 33 37 29 33 22 29 / 100 80 80 30 40 60
MOSES LAKE 32 37 29 34 21 32 / 30 20 20 20 10 30
WENATCHEE 31 35 29 33 22 30 / 30 20 20 30 10 30
OMAK 30 34 24 32 19 27 / 50 20 20 40 20 40
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WINTER STORM WARNING UNTIL 4 AM PST WEDNESDAY FOR NORTHERN
PANHANDLE.
WINTER STORM WARNING UNTIL 10 AM PST WEDNESDAY ABOVE 4000 FEET
FOR CENTRAL PANHANDLE MOUNTAINS.
WA...WINTER STORM WARNING UNTIL MIDNIGHT PST TONIGHT FOR NORTHEAST
MOUNTAINS.
&&HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
107 PM PST TUE JAN 2 2007
IDZ001-004-WAZ037-032115-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST MOUNTAINS-
INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY...
PRIEST RIVER...ST. MARIES...KELLOGG...PINEHURST...OSBURN...
WALLACE...MULLAN...COLVILLE...DEER PARK...CHEWELAH...NEWPORT...
KETTLE FALLS
107 PM PST TUE JAN 2 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO
AND NORTHEAST WASHINGTON.
THE FOLLOWING WATCHES WARNINGS OR ADVISORIES ARE CURRENTLY IN EFFECT
WINTER STORM WARNING IN EFFECT UNTIL MIDNIGHT PST TONIGHT FOR
NORTHEAST MOUNTAINS
WINTER STORM WARNING IN EFFECT UNTIL 10 AM PST WEDNESDAY
ABOVE 4000 FEET FOR CENTRAL PANHANDLE MOUNTAINS
WINTER STORM WARNING IN EFFECT UNTIL 4 AM PST WEDNESDAY FOR
NORTH IDAHO PANHANDLE
PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
SEAWSWOTX /WWUS46 KOTX/
.DAY ONE...THIS AFTERNOON AND TONIGHT
A PACIFIC STORM WILL CONTINUE TO BRING HEAVY MOUNTAIN SNOW AND
WINDY CONDITIONS THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE WEATHER PATTERN WILL REMAIN FAVORABLE FOR STEERING PACIFIC
STORM SYSTEMS THROUGH OR CLOSE TO THE AREA OVER THE NEXT SEVERAL
DAYS.
IDZ002-003-026-027-WAZ031>036-038-041>044-032115-
COEUR DALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
INCLUDING THE CITIES OF...COEUR DALENE...POST FALLS...HAYDEN...
MOSCOW...LEWISTON...KAMIAH...CRAIGMONT...NEZPERCE...WINCHESTER...
ANATONE...PEOLA...CLARKSTON...PULLMAN...MOSES LAKE...EPHRATA...
OTHELLO...QUINCY...RITZVILLE...COULEE DAM...ODESSA...
ELECTRIC CITY...WILBUR...GRAND COULEE...COULEE CITY...SPOKANE...
REPUBLIC...INCHELIUM...WENATCHEE...LEAVENWORTH...MAZAMA...TWISP...
WINTHROP...OMAK...OKANOGAN...BREWSTER...BRIDGEPORT...OROVILLE...
WATERVILLE...MANSFIELD
107 PM PST TUE JAN 2 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE WEATHER PATTERN WILL REMAIN FAVORABLE FOR STEERING PACIFIC
STORM SYSTEMS THROUGH OR CLOSE TO THE AREA OVER THE NEXT SEVERAL
DAYS.The national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2007Every state in 2007This day in weather historyWarnings in Idaho, January 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 10588.